Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


On the minimal free resolution of $n+1$ general forms

Authors: J. Migliore and R. M. Miró-Roig
Journal: Trans. Amer. Math. Soc. 355 (2003), 1-36
MSC (2000): Primary 13D02, 13D40; Secondary 13P10, 13C40, 13H10
Published electronically: August 28, 2002
MathSciNet review: 1928075
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $R = k[x_1,\dots,x_n]$ and let $I$ be the ideal of $n+1$generically chosen forms of degrees $d_1 \leq \dots \leq d_{n+1}$. We give the precise graded Betti numbers of $R/I$ in the following cases:

  • $n=3$;
  • $n=4$ and $\sum_{i=1}^5 d_i$ is even;
  • $n=4$, $\sum_{i=1}^{5} d_i$ is odd and $d_2 + d_3 + d_4 < d_1 + d_5 + 4$;
  • $n$ is even and all generators have the same degree, $a$, which is even;
  • $(\sum_{i=1}^{n+1} d_i) -n$ is even and $d_2 + \dots + d_n < d_1 + d_{n+1} + n$;
  • $(\sum_{i=1}^{n+1} d_i) - n$ is odd, $n \geq 6 $ is even, $d_2 + \dots+d_n < d_1 + d_{n+1} + n$ and $d_1 + \dots + d_n - d_{n+1} - n \gg 0$.
We give very good bounds on the graded Betti numbers in many other cases. We also extend a result of M. Boij by giving the graded Betti numbers for a generic compressed Gorenstein algebra (i.e., one for which the Hilbert function is maximal, given $n$ and the socle degree) when $n$ is even and the socle degree is large. A recurring theme is to examine when and why the minimal free resolution may be forced to have redundant summands. We conjecture that if the forms all have the same degree, then there are no redundant summands, and we present some evidence for this conjecture.

References [Enhancements On Off] (What's this?)

  • 1. D. Anick, Thin algebras of embedding dimension three, J. Algebra 100 (1986), 235-259.MR 88d:13016a
  • 2. M. Aubry, Série de Hilbert d'une algèbre de polynomes quotient, J. Algebra 176 (1995), 392-416. MR 96h:13039
  • 3. D. Bayer and M. Stillman, Macaulay: A system for computation in algebraic geometry and commutative algebra. Source and object code available for Unix and Macintosh computers. Contact the authors, or download from via anonymous ftp.
  • 4. A. Bigatti, Upper bounds for the Betti numbers of a given Hilbert function, Comm. Algebra 21 (1993), no. 7, 2317-2334.MR 94c:13014
  • 5. M. Boij, Betti numbers of compressed level algebras, J. Pure and Applied Algebra 134 (1999), 111-131. MR 99m:13023
  • 6. M. Boij, Gorenstein Artin Algebras and Points in Projective Space, Bull. London Math. Soc. 31 (1999), 11-16.MR 99i:13033
  • 7. D. Buchsbaum and D. Eisenbud, Algebra Structures for Finite Free Resolutions, and some Structure Theorems for Ideals of Codimension 3, Amer. J. of Math. 99 (1977), 447-485. MR 56:11983
  • 8. K. Chandler, The Geometric Fröberg-Iarrobino Conjecture, in preparation.
  • 9. E. Davis, A.V. Geramita, and F. Orecchia, Gorenstein Algebras and the Cayley-Bacharach Theorem, Proc. Amer. Math. Soc. 93 (1985), 593-597.MR 86k:14034
  • 10. S. Diesel, Irreducibility and Dimension Theorems for Families of Height 3 Gorenstein Algebras, Pacific J. Math. 172 (1996), no. 2, 365-397.MR 99f:13016
  • 11. D. Eisenbud and S. Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), 89-133.MR 85f:13023
  • 12. D. Eisenbud and S. Popescu, Gale Duality and Free Resolutions of Ideals of Points, Invent. Math. 136 (1999), 419-449.MR 2000i:13014
  • 13. R. Fröberg, An inequality for Hilbert series of graded algebras, Math. Scand. 56 (1985), 117-144. MR 87f:13021
  • 14. R. Fröberg and J. Hollman, Hilbert series for ideals generated by generic forms, J. Symbolic Comput. 17 (1994), 149-157.MR 95h:13015
  • 15. R. Fröberg and D. Laksov, Compressed algebras, Complete intersections (Acireale, 1983), 121-151, Lecture Notes in Math., 1092, Springer, Berlin, 1984.
  • 16. T. Harima, Characterization of Hilbert functions of Gorenstein Artin algebras with the weak Stanley property, Proc. Amer. Math. Soc. 123 (1995), 3631-3638.MR 96b:13014
  • 17. T. Harima, J. Migliore, U. Nagel and J. Watanabe, The Weak and Strong Lefschetz properties for Artinian $K$-algebras, to appear in J. Algebra.
  • 18. A. Hirschowitz and C. Simpson, La résolution minimale de l'idéal d'un arrangement général d'un grand nombre de points dans $\mathbb{P} ^{n}$, Invent. Math. 126 (1996), 467-503.MR 97i:13015
  • 19. M. Hochster and D. Laksov, The Linear Syzygies of Generic Forms, Comm. Algebra 15 (1987), 227-239.MR 88d:13016b
  • 20. H. Hulett, Maximum Betti numbers of homogeneous ideals with a given Hilbert function, Comm. Algebra 21 (1993), no. 7, 2335-2350.MR 94c:13015
  • 21. A. Iarrobino, Inverse system of a symbolic power III. Thin algebras and fat points, Compositio Math. 108 (1997) 319-356.MR 98k:13017
  • 22. A. Iarrobino and V. Kanev, ``Power Sums, Gorenstein Algebras, and Determinantal Loci,'' Springer LNM 1721 (1999). MR 2001d:14056
  • 23. A. Lorenzini, The Minimal Resolution Conjecture, J. Algebra 156 (1993), 5-35.MR 94g:13005
  • 24. J. Migliore, ``Introduction to Liaison Theory and Deficiency Modules,'' Birkhäuser, Progress in Mathematics 165, 1998.MR 2000g:14058
  • 25. J. Migliore and U. Nagel, Reduced arithmetically Gorenstein schemes and simplicial polytopes with maximal Betti numbers, to appear in Adv. Math.
  • 26. Keith Pardue and Ben Richert, Resolutions of Generic Ideals, in preparation.
  • 27. C. Peskine and L. Szpiro, Liaison des variétés algébriques. I, Invent. Math. 26 (1974), 271-302. MR 51:526
  • 28. R. Stanley, Weyl groups, the hard Lefschetz theorem, and the Sperner property, SIAM J. Algebraic Discrete Methods 1 (1980), 168-184. MR 82j:20083
  • 29. J. Watanabe, The Dilworth number of Artinian rings and finite posets with rank function, Commutative Algebra and Combinatorics, Advanced Studies in Pure Math. Vol. 11, Kinokuniya Co. North Holland, Amsterdam (1987), 303-312. MR 89k:13015

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13D02, 13D40, 13P10, 13C40, 13H10

Retrieve articles in all journals with MSC (2000): 13D02, 13D40, 13P10, 13C40, 13H10

Additional Information

J. Migliore
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556

R. M. Miró-Roig
Affiliation: Facultat de Matemàtiques, Departament d’Algebra i Geometria, Gran Via de les Corts Catalanes 585, 08007 Barcelona, Spain

PII: S 0002-9947(02)03092-1
Received by editor(s): October 1, 2001
Received by editor(s) in revised form: March 10, 2002
Published electronically: August 28, 2002
Additional Notes: The first author was partially supported by the University of Barcelona
The second author was partially supported by BFM2001-3584
Article copyright: © Copyright 2002 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia